Kentucky, 2019

Heat in Kentucky, August 1, 2019

August 1, 2019 · NWS JKL · 1 event in 1 county or zone

Heat indices topping out in the low to mid 90s from early to mid afternoon led to a 2 year old toddler passing away from hyperthermia as she climbed into a vehicle for an extended period of time.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Heat indices topping out in the low to mid 90s from early to mid afternoon led to a 2 year old toddler passing away from hyperthermia as she climbed into a vehicle for an extended period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 1, 12:28 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 1, 12:28 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
128 PM EDT Thu Aug 1 2019

.UPDATE...
Issued at 107 PM EDT THU AUG 1 2019

We have a few isolated showers and perhaps a thunderstorm
developing in the myriad of cumulus that encompasses eastern
Kentucky this afternoon. The trends would suggest much of the
convection will hug the higher terrain or perhaps drift north off
the Cumberland Plateau this afternoon. However as storm generated
outflows develop the direction of movement will become more
erratic through the afternoon and early evening. The primary
threat will be gusty winds and heavy rainfall in stronger storms,
given the DCAPE around 900 J/kg and slow storm motions. Did add
some isolated mention of storms earlier than forecast across
portions of the Cumberland Valley and right along the Virginia
border. Otherwise not much has changed for this update.

UPDATE Issued at 1112 AM EDT THU AUG 1 2019

We are seeing much of the fog and/or stratus dissipate this
morning, with mid to high level clouds streaming across the area.
No major changes made to the forecast, with isolated to scattered
storms still possible this afternoon.

UPDATE Issued at 750 AM EDT THU AUG 1 2019

Fog persists in some valley locations and has lifted to some
ridgetop locations as well. The fog should continue to gradually
lift and mix out out over the next 1 to 2 hours. Some minor
adjustments were made for the areal extent of the fog and to
account for recent observations. This led to no substantial
changes at this time.

&&

.SHORT TERM...(Today through Friday)
Issued at 410 AM EDT THU AUG 1 2019

Early this morning, an upper level ridge was centered southwest of
Bermuda with another ridge centered over the southern
Rockies/southern Plains and extending north across much of the
western Conus. In between a trough extends into the eastern Conus
from an upper low in eastern Canada. A couple of weak shortwaves
were moving around the ridge in the Plains and into the trough
with one approaching the lower OH Valley at this time. At the
surface, a slow moving nearly stationary boundary was located near
the VA border with high pressure centered over the Great Lakes.
Convection waned overnight, but a few patches of mid level clouds
were moving across the region and some cirrus passing by from time
to time as well. Fog was evident across the region on a few AWOS
observations and GOES East nighttime cloud microphysics RGB. This
fog appears widespread in the valleys and it is dense in some
locations.

The main concern initially is the valley fog, which will be dense
in some locations past sunrise and affect the morning commute.
The fog should gradually lift and dissipate through around 9 AM
EDT to no later than 10 AM EDT. Cumulus should develop by midday
to early in the afternoon. Shear will be weak, but MUCAPE should
reach at least 1000 to 2000 J/kg across the area if not locally
higher. The previously mentioned shortwave moving into the OH
Valley and moving through the eastern Conus trough and a nearly
stationary boundary near the VA border should be triggers for
isolated to scattered convection during the afternoon to early
evening. Breif heavy downpours are expected with any storms due
to relatively slow movement on the order of 10kt. Convection
should wane by around or shortly after sunset, though a stray
shower or storm cannot be completely ruled out overnight with the
trough upper trough in place and the boundary remaining nearly
stationary if not meandering a bit northwest into East KY tonight.

The boundary will remain across the region through the end of the
period with the eastern Conus trough persisting. Convection
peaking once again during the afternoon to early evening is
anticipated on Friday as well with coverage likely again in the
isolated to scattered range. The highest chances for storms
should again be nearer to the VA border.

Temperatures will remain near normal for early August, generally
in the mid 80s with lows in the mid to upper 60s.

.LONG TERM...(Friday night through Wednesday)
Issued at 316 AM EDT THU AUG 1 2019

The weather pattern in the extended will likely be dominated by a
large trough of low pressure aloft across the eastern third of the
CONUS. Short waves and weak surface troughs moving around the base
of the upper trough will spark showers and thunderstorms each day in
the extended, particularly during the afternoon and early evening
hours. Some model data is also suggesting that weak frontal boundary
will be stalled out across the Tennessee valley during the extended.
This feature may also have some influence on our weather,
particularly in our southeastern counties once the upper level
systems begin interacting with it. Temperatures each day will top
out in the mid 80s with nightly lows in the 60s also on tap. Winds
should be light and variable throughout.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 128 PM EDT THU AUG 1 2019

We are seeing VFR skies in most locations under a myriad of
cumulus this afternoon. We could see brief periods of MVFR at some
sites given the lower cumulus bases, but most sites will remain
VFR through the afternoon and evening outside any convection. That
said, the isolated to scattered nature of showers and storms leads
to the lack of a need to add in specific storm mention in the
TAFs. However, lower CIGs and VIS can't be ruled out in any
stronger showers and thunderstorms that develop this afternoon.
Tonight fog will develop once again mainly in the valleys, but
this could creep into the TAF sites and opted to keep a mention
more inline with persistence. The winds will remains light and
variable through the TAF period, but again stronger storms that
develop could have gusty winds accompany them.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DJ
SHORT TERM...JP
LONG TERM...AR
AVIATION...DJ
Hazardous weather outlook, Aug 1, 4:06 AM EST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
506 AM EDT Thu Aug 1 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021215-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
506 AM EDT Thu Aug 1 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Locally dense fog is expected early this morning, but the fog
should dissipate by around 9 AM EDT.

Thunderstorms are possible, mainly during the afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across portions of eastern Kentucky
Friday through Wednesday, mainly during the afternoon and early
evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP/AR

In the hours before

Local storm report, Aug 1, 12:49 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
149 PM EDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND DMG     HARLAN                  36.84N 83.32W
07/31/2019                   HARLAN             KY   DEPT OF HIGHWAYS

            TREES DOWN BLOCKING ONE LANE OF HWY 421.

&&

TAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Whitley

When
August 1, 1:32 PM EST
Where
Whitley forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

A two year old toddler passed away from hyperthermia in a vehicle as heat indices warmed into the low to mid 90s.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Whitley2019-08-012FemaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833185.